In the US, prazosin carries a bolded warning that, as with all alpha-blockers, it can cause syncope with sudden loss of consciousness.
This syncope usually occurs after the very first dose ever taken by that person– the so-called “first-dose phenomenon.” Other symptoms that can also occur after the first dose include palpitations, feelings of unreality, light-headedness, dizziness, rapid onset of lassitude, weakness, and diarrhea (Graham et al., 1976).
Why does this occur?
In most cases, the syncope is believed to be due to a severe postural drop in blood pressure.
However, at times, tachycardia has occurred, which was then followed by the syncope.
Risk factors to be careful about
1. Starting with a dose of 2 mg or greater. This is associated with a 1% risk of syncope and should never be done. The starting dose should be 1 mg/day.
2. Increasing the dose too rapidly
3. Starting prazosin in a person who is already taking a beta-blocker (Elliott et al., 1981) or other antihypertensive medication (Elliott et al., 1984). Special caution would have to be taken in such a person
4. Starting prazosin in a person who is taking a phosophodiesterase-5 inhibitor like sildenafil, tadalafil, etc. The risk can probably be reduced by asking the person to avoid taking the phosphodiesterase-5 inhibitor for the first few days when prazosin is started or the dose is increased.
5. We need to also be extremely careful about the possible addition of another antihypertensive medication by another prescriber.
We must warn the patient
1. The most important point to remember is that syncope is most likely to occur with the very FIRST dose. So, we have to warn the patient the very first time the medication is prescribed.
2. The syncope has usually been reported within 30 to 90 minutes of taking the first dose of prazosin. So, the person should be told to take the greatest precautions for the first two hours after taking the very first dose. For example, to avoid driving or other situations in which an injury could occur, to be with a friend or family member, to rest in bed or on a sofa if possible, and so on.
3. In fact, the Prescribing Information states that the person should “avoid driving or performing hazardous tasks for the first 24 hours after taking this medicine or when the dose is increased.”
4. While syncope is most likely after the very first dose, it is probably wise to ask the person to take some precautions after each increase in the dose.
Risk factors for them, the patients, to be careful about
To reduce the risk of syncope or significant hypotension, the patient should be asked to avoid:
1. Drinking excessive amounts of alcohol
2. Rapidly rising from a sitting or lying down position
3. Standing for a long time
4. Being in a hot environment
In addition, the person should be more careful during any form of exercise.
Information for Patients
The following is text from the Prescribing Information that should be given to the patient:
“Dizziness or drowsiness may occur after the first dose of this medicine. Avoid driving or performing hazardous tasks for the first 24 hours after taking this medicine or when the dose is increased. Dizziness, lightheadedness, or fainting may occur, especially when rising from a lying or sitting position. Getting up slowly may help lessen the problem. These effects may also occur if you drink alcohol, stand for long periods of time, exercise, or if the weather is hot. While taking this medication, be careful in the amount of alcohol you drink. Also, use extra care during exercise or hot weather, or if standing for long periods. Check with your physician if you have any questions.”
What to do if syncope occurs
According to the official Prescribing Information:
1. If syncope occurs, the patient should be placed in a lying down position and “treated supportively as necessary.”
2. This adverse effect is self-limiting.
Does the occurrence of syncope mean that the person cannot be treated with prazosin?
According to the official Prescribing Information, in most cases, syncope does not recur after the initial period of treatment with prazosin or when the dose is later increased.
To summarize, prazosin is a valuable medication for PTSD. Taking the precautions discussed above will allow us to continue to use it while minimizing the risk of first-dose syncope or hypotension.
Elliott HL, McLean K, Sumner DJ, Meredith PA, Reid JL. Immediate cardiovascular responses to oral prazosin–effects of concurrent beta-blockers. Clin Pharmacol Ther. 1981 Mar;29(3):303-9. PubMed PMID: 6110503.
Elliott HL, Pasanisi F, Meredith PA, Reid JL. Acute hypotensive response to nifedipine added to prazosin. Br Med J (Clin Res Ed). 1984 Jan 21;288(6412):238-9. PubMed PMID: 6419878; PubMed Central PMCID: PMC1444463.
Graham RM, Thornell IR, Gain JM, Bagnoli C, Oates HF, Stokes GS. Prazosin: the first-dose phenomenon. Br Med J. 1976 Nov 27;2(6047):1293-4. PubMed PMID: 793676; PubMed Central PMCID: PMC1689975.
Copyright © 2017 to 2020, Simple and Practical Medical Education, LLC. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other laypersons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.